|Wasting, Drug Holiday
Jul 31, 2005
I've been living with HIV for 10 years and have been on Meds for almost that long. Started with Crix,d4t,3tc in the beginning and am now on Trizivir and viread. For as long as I can remember my CD4's have always ran between 900 to 1800 or 1900's,(mostly the higher) and my viral load below 50 to just above. At this point I pretty much have no butt and I don't wear shorts in public as my legs from calf to thigh is nothing but veins, like spider webs. Since my CD4's have always run so high and I've never had an OI, is there anything I can do to regain fat in my legs and butt? I've really grown tired of taking drugs (95% compliance). What can I do?
| Response from Dr. Wohl
You can switch or even stop your meds.
As you know, d4T (Stavudine) is most closely linked to fat wasting. It could well be that most of the fat you lost was due to your first regimen. However, currently, you are on a quadruple nucleoside regimen (an unconventional approach that is being subjected to further study). As a class, nucleosides are most associated with fat wasting. If your treatment experience is limited to the meds you mentioned and you are not resistant to them, then you would have several potential switch options to avoid overexposure to the agents in this class (i.e. d4T and AZT). For instance you can change to an efavirenz or atazanavir-ritonavir based regimen. Use of either tenofovir/FTC (Truvada) or abacavir/3TC (Epizcom) should not risk worsening fat wasting. Again, the damage may have been done a long time ago over a long period of time. It can take years for fat to appreciably return, if it does at all. By switching, my aim would be to limit exposure to drugs that could worsen the fat changes or slow the improvement off of d4T.
The other alternative is to just stop. If your baseline (just before starting HIV therapy) CD4 cell count was high (over 500) and viral load not >750,000, I would hold all your meds indefinitely. In the few years it will probably take to get back down to a CD4 of 500 or so you can give your fat cells a chance to re grow. At that point, you can consider therapy restart and have more switch options than available to you presently.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ear Infection After Insertive Anal Sex Worried I Have HIV
- Groin Pain After Nipple Biting Worried I Have HIV
- Hair Loss After Anal Sex Top Sign Of HIV AIDS
- Muscle Ache After Swallowing Precum Does It Mean I Have HIV
- Night Sweats After Touching Open Wound Sign Of HIV AIDS
- Purple Spots After Topping With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.